Alert archive / Colorado / High Wind Watches in 2017
High Wind Watch 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Oct 31, 2017, 4:41 AM MDT for 10 counties in Colorado. It took effect at Nov 1, 2017, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 31, 2017, 4:41 AM MDT (10:41 UTC)
- In effect from
- Nov 1, 2017, 12:00 AM MDT
- Expired
- Oct 31, 2017, 11:06 AM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044 WWUS75 KBOU 311041 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 441 AM MDT Tue Oct 31 2017 ...STRONG WINDS POSSIBLE IN THE MOUNTAINS AND FOOTHILLS WEDNESDAY... .Strong westerly flow aloft is expected over Wyoming and northern Colorado from later tonight through Wednesday. This will bring gusty winds to the mountain ridges and eastern slopes of Larimer, Grand and Boulder Counties. Gusty winds will also spread over the foothills of Larimer, Boulder and Jefferson Counties. The gusty winds are expected to continue through the day and into Wednesday evening before diminishing. COZ033>036-311845- /O.NEW.KBOU.HW.A.0008.171101T0600Z-171102T0600Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 441 AM MDT Tue Oct 31 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY EVENING... The National Weather Service in Denver has issued a High Wind Watch, which is in effect from late tonight through Wednesday evening. * TIMING...Winds will begin increasing during the early morning hours of Wednesday. Gusty winds will continue through the day and begin diminishing Wednesday evening. * WINDS...West winds 30 to 50 mph with gusts in excess 75 mph possible. * IMPACTS...Travel may become difficult over high mountain passes and along the Peak To Peak Highway due to crosswinds. Power outages will be possible from trees blowing onto power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
718 WWUS75 KBOU 311706 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver/Boulder CO 1106 AM MDT Tue Oct 31 2017 ...STRONG WINDS POSSIBLE IN THE MOUNTAINS AND FOOTHILLS WEDNESDAY... .Strong westerly flow aloft is expected over Wyoming and northern Colorado from later tonight through Wednesday. This will bring gusty winds to the mountain ridges and eastern slopes of the front range. Gusty winds will also spread over the foothills of Larimer, Boulder and Jefferson Counties. The gusty winds are expected to continue through the day and into Wednesday evening before diminishing. COZ033>036-010115- /O.UPG.KBOU.HW.A.0008.171101T0600Z-171102T0600Z/ /O.NEW.KBOU.HW.W.0011.171101T0300Z-171102T0600Z/ South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Including the cities of Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, Winter Park, Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, and Westcreek 1106 AM MDT Tue Oct 31 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT MDT WEDNESDAY NIGHT... The National Weather Service in Denver has issued a High Wind Warning, which is in effect from 9 PM this evening to midnight MDT Wednesday night. The High Wind Watch is no longer in effect. * TIMING...Winds will begin increasing late this evening. Gusty winds will continue through the day Wednesday and begin diminishing Wednesday evening. * WINDS...West winds 30 to 50 mph with gusts in excess 75 mph. * IMPACTS...Travel may become difficult over high mountain passes and along the Peak To Peak Highway due to crosswinds. Power outages will be possible from trees blowing onto power lines. Secure lightweight outdoor items to prevent them from blowing away. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Hanson
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Oct 31, 4:16 AM MDT, 25 minutes earlier.
Area forecast discussion, Oct 31, 4:16 AM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 416 AM MDT Tue Oct 31 2017 .SHORT TERM...(Today and tonight) Issued at 416 AM MDT Tue Oct 31 2017 Bulk of the snow bands are spreading east across the plains early this morning, with drying already noted into the northwest portion of the forecast area including Jackson and Grand counties. There is some downslope drying already kicking in along the I-25 Corridor. I-25 Corridor will continue to clear this morning, while snow showers on the eastern plains should be exiting to the east by mid morning. In the mountains, still some orographic lift but even there showers will be decreasing rather quickly as drier air works in from the west/northwest. Temperatures should respond to the sunshine and downslope flow, so boosted high temp forecast a couple more degrees today. For the trick or treaters, look for cool but dry conditions this evening, along with light winds in most areas. Then concern shifts toward strengthening gradient and stronger winds later tonight into Wednesday. Cross mountain flow increases to 40-50 knots, and we expect some mountain wave enhancement with a moderate mountain top stable layer. Most models are suggesting potential for 70+ knot winds at mountain top, spreading down over the higher ridges of the Front Range Foothills overnight. We'll be issuing a high wind watch for this potential. .LONG TERM...(Wednesday through Monday) Issued at 416 AM MDT Tue Oct 31 2017 Early in the forecast period will be mild and windy over the mountain ridges and warm and breezy across the plains. This will be Wednesday when increasing westerly flow aloft moves over the state. The main core of the upper jet will be over Wyoming, but the subsident, right exit region of the jet will move over the northern Colorado mountain ridges late this evening and remain over northern Colorado through Wednesday night. Cross sections show vertical wind shear profiles becoming favorable for an amplified mountain wave from midnight tonight onwards. Mountain top speeds are forecast to be 70 knots or stronger through the day with peak speeds from 3 PM to 6 PM. The High Wind Watch will remain in effect through midnight Wednesday night when model cross sections show the amplified mountain wave losing its structure. Cross sections show the strongest winds remaining in the foothills and not extending onto the plains. Surface pressure charts from the NAM show a tight pressure gradient centered over the foothills with the lee-side surface low over the Fort Collins to Boulder area, with weaker pressure gradients across the northeast Colorado plains. Therefore, conditions on the plains will be breezy, but no damaging winds are expected. The bigger story on the plains may be the temperatures climbing into the low 70s and humidities dropping into the teens. This will elevate Fire Danger levels through the afternoon hours. Winds will not quite be strong enough to warrant any fire weather highlights, but this can be re-assessed with later model runs. By Wednesday night, cooler air from the northern plains will be moving into northeast Colorado as a surface high builds over Montana and eastern Wyoming. Thursday will see temperatures back closer to normal with less wind. The cold front will initially be dry, so no precipitation is expected with it. The latter half of the forecast period will feature a transition to southwesterly flow aloft as an upper trough digs over the Pacific Northwest and a subtropical jet spreads over the southwestern U.S. deserts. This will spread warm air across Colorado and eventually increase moisture across the region. Mountain areas will be the main locations to receive any precipitation, and that won't be until Saturday night through Monday. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 416 AM MDT Tue Oct 31 2017 Last of the snow showers are exiting to the east, and expect clearing skies through the morning. There's still a chance of fog affecting the airports with close T/Td dewpoints on the back side of weak Denver cyclone, so will continue to watch this through 15Z. Otherwise VFR conditions will prevail through tonight. Strong mountain wave developing later tonight into Wednesday may produce significant turbulence and LLWS at times. KBJC will have potential strong gusty surface winds to ~40 knots mostly after 09Z tonight. && .FIRE WEATHER... Issued at 416 AM MDT Tue Oct 31 2017 Fire danger levels on the northeast Colorado plains may become elevated as temperatures climb into the lower 70s, relative humidities drop to the mid and upper teens and wind gusts increase to 20 to 25 mph. Vegetation on the plains will be dry, either because of approaching winter dormancy or because the winds increase evaportation rates. The critical period will be Wednesday afternoon. Temperatures will be cooler Wednesday night and Thursday along with less wind and fire danger levels returning to more normal levels. && .BOU WATCHES/WARNINGS/ADVISORIES... High Wind Watch from midnight tonight through Wednesday evening for COZ033>036. && SHORT TERM...Barjenbruch LONG TERM...Dankers AVIATION...Barjenbruch FIRE WEATHER...Dankers
Hazardous weather outlook, Oct 30, 11:05 AM MDT, 17 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1105 AM MDT Mon Oct 30 2017 COZ030>051-311715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1105 AM MDT Mon Oct 30 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered light snow showers are expected through tonight. The showers will be mainly over the mountains this afternoon, with a better chance of light snow on the plains from late this evening into the early morning hours. Some mountain areas will have an inch or two of snow overnight. Lower elevations will see little or no snow accumulation. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered light snow showers will end Tuesday morning, giving way to clearing and warmer temperatures. Halloween evening looks to be dry but a little on the chilly side. Strong and gusty downslope winds will likely develop in and near the Front Range Foothills Tuesday night and continue through Wednesday. At this time, peak wind gusts in wind prone areas are expected to reach 60 to 70 mph. Mainly dry and warmer weather will prevail into Saturday before the next weather disturbance arrives later in the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/RJK
In the hours before
Local storm report, Oct 30, 10:44 PM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1044 PM MDT MON OCT 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM SNOW BRECKENRIDGE 39.51N 106.05W
10/30/2017 M1.2 INCH SUMMIT CO TRAINED SPOTTER
SNOWFALL SINCE 8 PM.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 11:06 AM MDT | High Wind Warning | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more | 33 hr |
Nearby
High Wind Watches in Colorado, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.